Alert archive / North Carolina / Small Craft Advisories in 2020
Small Craft Advisory 65, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this small craft advisory at Jun 16, 2020, 8:34 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 8:34 PM EDT (00:34 UTC)
- Expired
- Jun 17, 2020, 3:52 AM EDT
- In force
- 7 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Jun 16, 4:43 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 16, 4:43 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
443 PM EDT Tue Jun 16 2020
.SYNOPSIS...
A cold front will remain stalled near the coast with several
waves of low pressure moving along the front through Thursday.
High pressure builds back into the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Tuesday...Flash Flood Watch remains in effect for
all CWA counties, excluding the western inland counties. An
additional 3 to 5 inches of rainfall are possible with locally
higher amounts, especially along the coastal areas.
Radar showing moderate to heavy precip across OBX and NE
counties with decent convection over the Gulf Stream south of
Hatteras. Additionally, strong convection continues to fire off
the coast of Wilmington, suggesting a second line of slow-moving showers
and storms may establish itself and impact our western
counties. Hi- res guidance continues to show heavy showers and
thunderstorms enveloping eastern portions of the CWA this
afternoon into the evening. SPC mesoanalysis shows a wide area
of strong deep moisture convergence along our southern counties
south into Onslow Bay. RAP analysis also shows a broad area of
35-45 kts of 0-6km bulk shear across the CWA overlapped by an
area of 500-1500 J/kg of CAPE west of Hwy 17. As a result, storms
are expected to continue developing over Onslow Bay and the
Gulf Stream and move NNE ashore. With marginal severe parameters
in place, any strong to severe storms that form offshore could
maintain strength moving inland. The possibility for waterspouts
continues with the risk of a few moving ashore. The bulk of the
heavy rain and thunderstorms will begin lifting north over the
northern OBX and NE counties as the upper low lifts NW towards
central NC with the sfc low following suit.
&&
.SHORT TERM /WEDNESDAY/...
As of 415 PM Tuesday...Upper-level low crawls across central NC
during the day on Wednesday with low-level flow turning
southerly. A bulk of the precip will stay towards our northern
tier into VA, but scattered showers and storms will be possible
during the day. Latest HRRR guidance shows MLCAPE values around
1500-2000 J/kg during the day, providing ample fuel for storms.
Hi-res guidance disagrees on storm coverage, but overall, expect
scattered showers and thunderstorms through Wednesday. Daytime
heating will be more efficient tomorrow with partly sunny skies
across the SE portions of the CWA, which may promote convective
activity. Along with Srly flow, we can expect high temps to
move closer to 80.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 255 PM Tue...Unsettled weather will continue across
Eastern NC through late week. Lingering stationary front along
with a stacked low will continue to produce scattered to
numerous mainly diurnal showers and thunderstorms through
Friday. We should finally begin to dry out some over the weekend
into early next week, with a return to warm and humid
conditions.
Wednesday night through Thursday...Low continues to become
vertically stacked across the Carolinas, slowly weakening and
lifting northward Wed night and Thu. Rainfall should taper off
Wed night and Thu will still have the potential to be locally
heavy but coverage should be less, as the upper/surface lows
begin to weaken and lift north. The precipitation then becomes
more tied to diurnal cycle.
Friday through Tuesday...The upper low weakens late in the
week, however upper troughing will continue along the eastern
seaboard which will continue to allow for a decent coverage of
showers and thunderstorms, especially inland during peak heating
when instability is maximized. The upper trough axis slowly
shifts eastward through the period and coverage of storms
expected to gradually diminish each day. Temps will also be on
a warming trend with above normal temps returning by the weekend
with highs potentially in the lower 90s inland locations
Sunday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /Through 18Z Tuesday/...
As of 130 PM Tuesday...Poor aviation conditions will persist
through the TAF period. An upper low will remain stalled over
the Carolinas through the period bringing persistent low clouds
and periods of moderate to heavy rain across eastern NC. Expect
predominant IFR through much of the TAF period, with EWN and
perhaps OAJ briefly observing low-MVFR conditions this
afternoon. Widespread low clouds/stratus and precipitation
expected overnight, with conditions improving to MVFR by late
Wednesday morning. NE winds will gust to 15-20 kt through much
of the period as well.
Long Term /Wednesday through Sunday/...
As of 150 PM Tuesday...Predominant sub-VFR conditions expected
to continue into Thursday, with scattered to numerous showers
and tstms. Conditions then expected to improve to VFR by Thurs
night. Coverage of storms expected diminish late in the week as
the upper low lifts north of the area, however an upper trough
will remain over the area with shower and thunderstorm chances
continuing, especially during peak heating each afternoon.
&&
.MARINE...
Short Term /through Wednesday/...
As of 430 PM Tuesday...Small Craft Advisories remain in effect
for for coastal waters and sounds through Wednesday. ENE winds
around 20-30kt with higher gusts will impact the central and
northern waters Wednesday night as storms continue to funnel
over the OBX region. Wind gusts along the Crystal Coast and
Onslow Bay have exceeded 25kts all day and are expected to
continue overnight. Seas will be 4-6 ft for the southern waters
with 5-7 ft waves in the central and northern waters. Winds will
calm Wednesday morning and begin shifting SE during the day.
Expect 4-6 ft waves along the central and northern waters
calming to 3-5 ft by Wed night.
Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...An weak area of low pressure will lift north
of the region Wednesday night into Thursday, then the waters
will be under the influence of Atlantic high pressure and a lee
trough with decent boating conditions expected during this
period. The flow will mainly be S/SW 5-15 kt through Sunday with
the strongest winds in the afternoons and evenings with seas
2-4 ft, highest during the periods of stronger flow.
&&
.CLIMATE...
Record rainfall amounts for 6/16 (Tuesday)
LOCATION RAINFALL/YEAR
New Bern 2.51/2010 (KEWN ASOS)
Cape Hatteras 2.46/1893 (KHSE ASOS)
Morehead City 3.55/1965 (COOP - Not KMRH ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday morning for NCZ045>047-080-
081-092-094-193>196-198-199-203>205.
Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ131-135-
230-231.
Small Craft Advisory until 8 PM EDT Wednesday for AMZ150-152-
154.
Small Craft Advisory until 11 AM EDT Wednesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...JME/CQD
AVIATION...DAG
MARINE...JME/ML
CLIMATE...MHXHazardous weather outlook, Jun 16, 8:00 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 800 PM EDT Tue Jun 16 2020 NCZ029-044-079-090-091-180000- Martin-Pitt-Greene-Duplin-Lenoir- 800 PM EDT Tue Jun 16 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Locally heavy rain at times will be possible through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of showers and thunderstorms are expected through Thursday. These showers and storms will be slow moving with heavy downpours, and may move repeatedly over the same areas. Several inches of rain will be possible during this period resulting in a threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-180000- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 800 PM EDT Tue Jun 16 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING NORTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-180000- West Carteret-Coastal Onslow- 800 PM EDT Tue Jun 16 2020 ......MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY SOUTH OF CAPE LOOKOUT.. ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092-094-193-194-198-180000- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones- Pamlico-Northern Craven-Southern Craven-Inland Onslow- 800 PM EDT Tue Jun 16 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:26 PM EDT | Flash Flood Warning | MHX | Carteret | 3 hr |
| Jun 16, 9:30 PM EDT | Special Marine Warning | MHX | 60 min | |
| Jun 17, 11:46 AM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 9 days |
| Jun 17, 12:15 PM EDT | Special Weather Statement | MHX | Martin | 30 min |
Nearby
Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.